Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 33, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Apr 15, 2017, 11:22 PM CDT for Wabaunsee County, Kansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 15, 2017, 11:22 PM CDT (04:22 UTC)
- Expired
- Apr 16, 2017, 12:00 AM CDT
- In force
- 38 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 3 km from the middle of the area, began a volume at 04:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 15, 5:05 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 4.4 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1238 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 1567 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 211 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 8.5
The text
As transmitted.
407
WUUS53 KTOP 160422
SVRTOP
KSC197-160500-
/O.NEW.KTOP.SV.W.0033.170416T0422Z-170416T0500Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
1122 PM CDT SAT APR 15 2017
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Wabaunsee County in east central Kansas...
* Until midnight CDT
* At 1121 PM CDT, a severe thunderstorm was located 7 miles northwest
of Alta Vista, moving east at 45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Paxico, Keene
and Volland.
This includes Interstate 70 between mile markers 323 and 345.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3880 9639 3883 9639 3883 9650 3904 9650
3904 9639 3908 9639 3912 9601 3911 9600
3911 9597 3910 9595 3883 9595
TIME...MOT...LOC 0421Z 262DEG 41KT 3896 9657
HAIL...0.75IN
WIND...60MPH
$$
Baerg1 follow-up statement
454
WWUS53 KTOP 160452
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
1152 PM CDT SAT APR 15 2017
KSC197-160500-
/O.CON.KTOP.SV.W.0033.000000T0000Z-170416T0500Z/
Wabaunsee-
1152 PM CDT SAT APR 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR NORTHEASTERN WABAUNSEE COUNTY...
At 1152 PM CDT, a severe thunderstorm was located 4 miles southeast
of Paxico, moving east at 45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Maple Hill, Paxico and Keene.
This includes Interstate 70 between mile markers 333 and 345.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3892 9616 3910 9621 3912 9601 3911 9600
3911 9597 3910 9595 3894 9595
TIME...MOT...LOC 0452Z 262DEG 41KT 3901 9612
HAIL...0.75IN
WIND...60MPH
$$
BBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 6:45 PM CDT, 4 hours 37 minutes earlier.
Area forecast discussion, Apr 15, 6:45 PM CDT, 4 hours 37 minutes before
Area Forecast Discussion National Weather Service Topeka KS 645 PM CDT Sat Apr 15 2017 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Sunday) Issued at 318 PM CDT Sat Apr 15 2017 This afternoon, the surface cold front was located in western Kansas with a tight pressure gradient continuing over the area today. Deep mixing lead to some wind gusts up to 40 mph late morning, especially in east central Kansas, with continued gusts this afternoon up to 35 mph. These gusty south southwesterly winds throughout all of northeast Kansas are expected to end by this evening as the front approaches. Main focus of the period is with thunderstorms developing ahead of the cold front late this afternoon and evening. Even with storms this morning temporarily reinforcing the cap, sufficient destablilzation should occur through the afternoon for storm development. The best timing for storms looks to be early this evening near or after 7pm in northeastern Kansas. With models depicting between 2000-2500 J/kg and 25-30 kts of effective shear, storms may become severe in nature, especially during their initial formation. Mid level lapse rates are impressive creating a threat for large hail for any discrete cells or any cells with rotating updrafts within a line of storms. After formation, storms will merge into a line making damaging winds the primary threat. The severe threat will diminish late this evening. The front hangs up around southeastern Kansas Sunday morning in southeastern Kansas. Isentropic lift over this boundary during the morning and afternoon will lead to slight chances for showers and thunderstorms Sunday, mainly south of I-70. The rest of the CWA will stay dry for the day. Temperatures will be cooler Sunday than today due to persistent northeasterly flow and cloud cover. Highs will generally be in the upper 60s. .LONG TERM...(Sunday night through Saturday) Issued at 318 PM CDT Sat Apr 15 2017 Sunday night the cold front will stall out over southern KS as the flow aloft becomes zonal. The chances for showers and storms will increase late Sunday night as a subtle shortwave trough supports additional development. The NAM is much further south with the majority of the precipitation as compared to the GFS and ECMWF. The GFS ensembles show that the best chances will be mainly along and south of interstate 70. There will be a decent moisture flux above the front, which will contribute to MU cape around 500-1000 j/kg. There should be a break in the precipitation on Monday until the warm front lifts back northward Monday night and into Tuesday. On Tuesday a compact shortwave trough tracks over the northern plains with a trailing cold front extending southward across the central plains. Any shower and storm activity in the morning will be the result of isentropic lift in the mid levels. The cold front is forecasted to pass through the area on Tuesday and will be the focus for showers and thunderstorms. The instability appears to be modest ahead of the front although the shear and large scale lift will be marginal, but given the instability strong to severe storms can not be ruled out. That front will quickly lift northward as a stronger shortwave trough lifts out of the Rockies. There should be more forcing with this shortwave trough and the fronts within the vicinity will lead to increased chances for precipitation. On Wednesday there is a chance the area could end up in the warm sector therefore strong to severe storms can not be ruled out. Late in the week an even stronger shortwave trough lifts out over the plains. Although the exact track is still uncertain and therefore the details. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 645 PM CDT Sat Apr 15 2017 Convective trends are the main concern for this forecast. Still have too little confidence to be specific and have kept TEMPO for 4 hours in the next several hours. VFR conditions will dominate by 11Z. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Heller LONG TERM...Sanders AVIATION...65
Hazardous weather outlook, Apr 15, 3:23 PM CDT, 7 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 323 PM CDT Sat Apr 15 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-162030- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 323 PM CDT Sat Apr 15 2017 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Thunderstorms this morning may produce hail. Strong to severe thunderstorms are possible late this afternoon and evening across the outlook area. The main hazards are large hail, damaging wind gusts, locally heavy rainfall and flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. As a series of storm systems make their way across the state through the week, locally heavy rainfall is possible and could bring localized flooding and river flooding. Stay tuned for updates. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and early evening. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Local storm report, Apr 15, 8:56 PM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
856 PM CDT SAT APR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0854 PM HAIL 6 N WELLS 39.22N 97.55W
04/15/2017 E1.00 INCH OTTAWA KS TRAINED SPOTTER
&&
BDSpecial weather statement, Apr 15, 9:47 PM CDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Topeka KS
947 PM CDT SAT APR 15 2017
KSZ021-022-034-035-160330-
Clay-Dickinson-Riley-Ottawa-
947 PM CDT SAT APR 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DICKINSON...
NORTHWESTERN RILEY...SOUTHERN OTTAWA AND CLAY COUNTIES UNTIL 1030 PM
CDT...
At 947 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Green to near Culver. Movement was south
at 5 mph.
Nickel size hail will be possible with these storms.
Locations impacted include...
Clay Center, Wakefield, Bennington, Leonardville, Randolph, Green,
Culver, Wells, Manchester, Longford, Oak Hill, Niles, Talmage and
Idana.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 1100 PM CDT for
central, north central, northeastern and east central Kansas.
LAT...LON 3896 9793 3956 9696 3956 9659 3953 9662
3953 9663 3951 9664 3948 9668 3947 9668
3946 9670 3946 9671 3944 9672 3922 9695
3922 9696 3921 9696 3896 9722
TIME...MOT...LOC 0247Z 355DEG 4KT 3945 9703 3900 9778
SkowSpecial weather statement, Apr 15, 10:15 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Topeka KS
1015 PM CDT SAT APR 15 2017
KSZ055-160400-
Osage-
1015 PM CDT SAT APR 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN OSAGE COUNTY UNTIL 1100
PM CDT...
At 1015 PM CDT, Doppler radar was tracking a strong thunderstorm near
Burlingame, moving northeast at 20 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Carbondale, Overbrook, Burlingame and Scranton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A severe thunderstorm watch remains in effect until 1100 PM CDT for
east central Kansas.
LAT...LON 3867 9580 3876 9589 3887 9573 3887 9550
3878 9550
TIME...MOT...LOC 0315Z 240DEG 18KT 3875 9579
BaergLocal storm report, Apr 15, 10:25 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1025 PM CDT SAT APR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1019 PM HAIL 6 SW GLASCO 39.30N 97.92W
04/15/2017 M0.75 INCH OTTAWA KS BROADCAST MEDIA
&&
BAERGSpecial weather statement, Apr 15, 10:38 PM CDT, 44 minutes before
Special Weather Statement National Weather Service Topeka KS 1038 PM CDT SAT APR 15 2017 KSZ020-034-160415- Cloud-Ottawa- 1038 PM CDT SAT APR 15 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN OTTAWA AND SOUTHWESTERN CLOUD COUNTIES UNTIL 1115 PM CDT... At 1038 PM CDT, Doppler radar was tracking a strong thunderstorm near Delphos, moving east at 15 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Glasco and Delphos. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A severe thunderstorm watch remains in effect until 1100 PM CDT for north central Kansas. LAT...LON 3937 9789 3943 9750 3919 9748 3922 9789 TIME...MOT...LOC 0338Z 266DEG 11KT 3932 9778 Baerg
Local storm report, Apr 15, 11:02 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1102 PM CDT SAT APR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1102 PM HEAVY RAIN 6 N WELLS 39.22N 97.55W
04/15/2017 M2.30 INCH OTTAWA KS TRAINED SPOTTER
&&
BAERGThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 7:11 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Riley, Washington | 49 min |
| Apr 15, 7:52 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley | 38 min |
| Apr 15, 7:54 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Ottawa | 51 min |
| Apr 15, 8:16 PM CDT | Flash Flood Warning | TOP | Riley | 4 hr |
| Apr 15, 8:20 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie | 40 min |
| Apr 15, 8:26 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie | 49 min |
| Apr 15, 8:51 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 39 min |
| Apr 15, 8:54 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Ottawa | 51 min |
| Apr 15, 8:55 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie | 50 min |
| Apr 15, 9:21 PM CDT | Severe Thunderstorm Warning | TOP | Marshall | 39 min |
| Apr 15, 9:35 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson | 40 min |
| Apr 15, 9:47 PM CDT | Special Weather Statement | TOP | Clay | 43 min |
| Apr 15, 10:15 PM CDT | Special Weather Statement | TOP | Osage | 45 min |
| Apr 15, 10:28 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 47 min |
| Apr 15, 10:38 PM CDT | Special Weather Statement | TOP | Ottawa | 37 min |
| Apr 15, 10:56 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Morris | 49 min |
| Apr 15, 11:55 PM CDT | Special Weather Statement | TOP | Shawnee | 50 min |
| Apr 16, 12:26 AM CDT | Special Weather Statement | TOP | Osage | 19 min |
| Apr 16, 12:41 AM CDT | Special Weather Statement | TOP | Douglas, Franklin, Osage | 49 min |
| Apr 16, 1:31 AM CDT | Special Weather Statement | TOP | Anderson | 29 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.